Theophylline Toxic Effects From an Over-the-Counter Asthma Medication
Len Scarpinato, DO;
Dan Purdom, MD
Arch Fam Med. 1993;2(10):1081-1083.
The potential toxicity of theophylline preparations are well known, yet little attention has been paid to over-the-counter medications containing theophylline. We report the case of a 44-year-old woman who presented with toxic effects of theophylline secondary to the use of an over-the-counter product for asthma. Many physicians may be unaware of the over-the-counter products that contain theophylline and may not be counseling their patients about potential risks associated with these medications.
From the Department of Family Medicine, the Medical College of Wisconsin at St Mary's Hospital (Dr Scarpinato), Milwaukee; and the Southwest District, Georgia Division of Public Health, Albany (Dr Purdom). Dr Purdom is now with Truman Medical Center East, University of Missouri Medical School, Kansas City.